September 2016
Volume 57, Issue 12
Open Access
ARVO Annual Meeting Abstract  |   September 2016
Effects of oncologic MEK-inhibitor therapy in retina and choroid
Author Affiliations & Notes
  • Jose Garcia-Arumi
    Ophthalmology, Hospital Vall Hebron, Barcelona, Spain
    IMO, Barcelona, Spain
  • Daniel Velazquez Villoria
    Ophthalmology, Hospital Vall Hebron, Barcelona, Spain
  • Miguel A Zapata
    Ophthalmology, Hospital Vall Hebron, Barcelona, Spain
  • Footnotes
    Commercial Relationships   Jose Garcia-Arumi, None; Daniel Velazquez Villoria, None; Miguel Zapata, None
  • Footnotes
    Support  None
Investigative Ophthalmology & Visual Science September 2016, Vol.57, 1117. doi:
  • Views
  • Share
  • Tools
    • Alerts
      ×
      This feature is available to Subscribers Only
      Sign In or Create an Account ×
    • Get Citation

      Jose Garcia-Arumi, Daniel Velazquez Villoria, Miguel A Zapata; Effects of oncologic MEK-inhibitor therapy in retina and choroid. Invest. Ophthalmol. Vis. Sci. 2016;57(12):1117.

      Download citation file:


      © ARVO (1962-2015); The Authors (2016-present)

      ×
  • Supplements
Abstract

Purpose : Controversy exists regarding the clinical characteristics and outcome of a serous retinopathy associated with mitogen-activated protein kinase (MEK) inhibitor therapy used in oncologic patients with cutaneous melanoma. Our purpose is to describe the chorio-retinal findings in oncologic patients under MEK-inhibitor therapy.

Methods : Retrospective review of 68 patients under MEK inhibitor therapy for oncological diseases. Extensive ophthalmic examination was performed, including visual acuity, visual field testing, slit-lamp examination, indirect ophthalmoscopy, digital color fundus photography, and optical coherence tomography (OCT). In selected cases, additional examinations were performed, including fluorescein angiography. Main outcome measures were visual symptoms, visual acuity, and analysis of OCT findings in retina and choroid.

Results : 68 patients under MEK inhibitor therapy were included. Ten patients (14,7%) reported visual symptoms during the study. The mean time to the onset of symptoms, which were mild and transient, was 1,5 days (range, <1hour to 3 days). Chorio-retinal abnormalities in OCT imaging were found in 26 out of 68 (38,2%) patients. The most common OCT finding was a mild separation between the third and the fourth hyperreflective bands of the outer retina. On OCT, neurosensory detachment (NSD) was detected in 23 (33,8%) of patients. In the 23 patients with NSD, the fovea was affected in 17 patients (73,9%). Multifocal and more severe NSD were associated to higher drug doses (r=0,428, P=0,02). Stopping and reintroduction of the drug at a lower dose did not seem to cause new NSD. Complete disappearance of OCT abnormalities was recorded in 21 out of 26 (80,7%) of patients.

Conclusions : A time-dependent and reversible serous retinopathy can develop in patients under MEK inhibitor therapy. A minority of patients develop visual symptoms, which are generally mild and transient. An asymptomatic separation between the third and fourth hyperreflective band is the most common OCT finding in patients under MEK inhibitor therapy. More severe and multifocal neurosensory detachments could be related to higher doses.

This is an abstract that was submitted for the 2016 ARVO Annual Meeting, held in Seattle, Wash., May 1-5, 2016.

×
×

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.

×